South Carolina, 2009

Lightning Strike in South Carolina, June 28, 2009

June 28, 2009 · NWS ILM · 1 event in 1 county or zone

Lightning was the probable cause of a church fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Lightning was the probable cause of a church fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 27, 2:30 PM EST, 10 hours earlier.

Area forecast discussion, Jun 27, 2:30 PM EST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
330 PM EDT SAT JUN 27 2009

.SYNOPSIS...
ISOLATED SEVERE WEATHER IS POSSIBLE THROUGH THIS EVENING...AS
A WEAK FRONT MOVING SLOWLY SOUTH ACROSS THE AREA INTERACTS WITH
STRONG HEATING. ANOTHER WARM DAY IS EXPECTED SUNDAY...BUT SLIGHTLY
LOWER RELATIVE HUMIDITY VALUES WILL MAKE IT FEEL NOT QUITE AS HOT.
DRIER WEATHER IS EXPECTED INTO EARLY NEXT WEEK WITH TEMPERATURES
NEAR TO A LITTLE ABOVE NORMAL.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM SATURDAY...ISOLATED SEVERE CONVECTION REMAINS A GOOD
POSSIBILITY ACROSS THE ILM FORECAST AREA THROUGH AT LEAST MID
EVENING. A FRONTAL BOUNDARY SLIPPING SLOWLY SOUTHWARD MAY COINCIDE
WITH OR JUST AFTER PEAK HEATING ACROSS THE NC ZONES INTO THE LATE
AFTERNOON AND EARLY EVENING. DRYNESS ALOFT SHOULD LIMIT COVERAGE
OF SEVERE CONVECTION. SEA BREEZE LOOKS POISED TO REMAIN PINNED
ALONG THE COAST SO WE MAY HAVE A SHOT AT ROUGH WEATHER ALONG THE
COAST INTO THIS EVENING IF THE FRONTAL BOUNDARY AND SEA BREEZE
FRONT COUPLED WITH 3500 J/KG CAN HOIST LOW LEVEL AIR PARCELS
RAPIDLY ENOUGH TO BUST THE CAP AND REACH EQUILIBRIUM LEVELS AROUND
50000 FEET. THE HIGH CAPE/LOW SHEAR SHOULD TRANSLATE TO A ISOLATED
THREAT OF DAMAGING WINDS AND MARGINALLY SEVERE HAIL. SPC HOLDS
ONTO SLIGHT RISK OF SEVERE WEATHER ACROSS THE FORECAST AREA
THROUGH EVENING SO A WATCH BOX IS NOT ENTIRELY OUT OF THE
QUESTION.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...

LOOKS LIKE FRONT WILL HAVE JUST PUSHED THROUGH THE ILM CWA SUN
MORNING WITH A GOOD PUSH OF DRIER AIR COMING IN WITH DEEP LAYER NW
FLOW. NAM SEEMS TO BE THE DRIER SOLUTION WITH PCP WATER VALUES
REACHING DOWN TOWARD AN INCH EVEN NEAR THE COAST WHILE GFS HOLDS
VALUES UP NEAR 1.25 INCHES NEAR THE COAST, ALSO MOS GUIDANCE
SHOWING ABOUT A 6 DEGREE DIFFERENCE IN DEW POINTS INLAND, FOR NOW
WILL GO MORE MIDDLE OF ROAD WHICH WILL KEEP OUR LOCAL AREA BELOW
HEAT ADVISORY CRITERIA WITH HOTTEST TEMPS INLAND AND SOUTH THROUGH
SOUTH CAROLINA BUT HIGHEST DEWPOINTS JUST ALONG THE COAST. GREATEST
HEAT INDEX VALUES WILL BE IN THE COASTAL SC ZONES...BUT SHOULD
REMAIN JUST BELOW CRITERIA. THIS BRIEF DRYING WILL BE SHORT LIVED
AS ANOTHER FRONT WILL MOVE INTO THE CAROLINAS BY LATE SUN. SHOULD SEE
SOME SHWRS/TSTMS MOVE DOWN INTO OUR LOCAL AREA IN THE NW FLOW BY
LATE AFTN OR EVENING AS FRONT PROGRESSES THROUGH NC. FRONT MAY
LINGER OVER LOCAL AREA LONG ENOUGH TO PRODUCE SOME WEATHER ON
MON...BUT NAM IS QUICKER TO DRY AREA OUT. FOR NOW KEPT GREATEST
POPS INLAND ZONES LATE SUN AND GREATEST POPS ALONG THE COAST MON
AFTN. MUCH DRIER AIR WILL MOVE IN BY MON NIGHT FROM NW TO SE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
AS OF 3 PM SATURDAY...UPPER TROF OVER THE GREAT LAKES MID-WEEK...BUT
LITTLE TO DISRUPT A ZONAL FLOW OVER THE CAROLINAS.  DEEP WESTERLY
FLOW WILL SHUNT THE DEEPER MOISTURE OFFSHORE...BUT NOT READY TO HANG
MY HAT ON A SIGNIFICANT AIR MASS CHANGE OVER THE EASTERN CAROLINAS.
HIGH CONFIDENCE THAT TEMPS WILL BE ABOVE NORMAL ONE WAY OR THE
OTHER...WITH HIGHS PUNCHING INTO THE LOWER 90S EACH DAY AND LOWS
MAINLY IN THE LOWER 70S...BUT WILL GO WITH A LOW CONFIDENCE FORECAST
OF LOWER DEWPOINTS AND POPS IN THE SILENT 20 CATEGORY AT MOST.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
ATMOSPHERE A BIT DRYER ALOFT THAN YESTERDAY...HOWEVER DYNAMICS STILL
EXIST FOR SUPERCELLS LATER TODAY...MAINLY OVER NORTH CAROLINA AS THE
TROUGH/FRONT MOVES EAST. DUE TO THE DRYER AIR...THINK ONSET OF THE
STORMS WILL BE AN HOUR OR TWO LATER THAN YESTERDAY AND LESS
WIDESPREAD. THINK ILM STANDS THE BEST CHANCE FOR A DIRECT HIT...SO
WENT WITH INTERMITTENT STRONG GUSTS AND REDUCED VISIBILITIES IN
HEAVY RAIN AND THUNDER. MOST OF THE ACTIVITY WILL PUSH OFF THE COAST
BY EARLY EVENING...WITH FAIRLY STABLE CONDITIONS BEHIND THE
CONVECTION. THE WESTERN PORTION OF THE FRONTAL BOUNDARY MAY
STALL...SO FLO HAS A SMALL CHANCE OF OVERNIGHT CONVECTION...BUT WILL
LEAVE THAT OUT AT THIS TIME. CHANCE FOR MVFR FOG BEFORE
SUNRISE...WITH THE BEST CHANCE FOR FOG AT TERMINALS THAT RECEIVED
PRECIPITATION. FOG MIXES OUT QUICKLY WITH WINDS BECOMING NORTHERLY
AS THE FRONT DROPS JUST SOUTH OF THE REGION.

EXTENDED OUTLOOK THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS SUNDAY
EVENING. ISOLATED THUNDERSTORMS MONDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM SATURDAY...SHOULD SEE A W TO SW WIND FLOW OVER THE WATERS
THROUGH THE AFTERNOON. AS HEATING DROPS OFF SUSPECT THE WEAK FRONT
TO THE NORTH WILL FALL SLOWLY SOUTH OVER THE MARINE ZONES...BRINGING
WINDS FROM THE N TO NNE OVERNIGHT WITH LIGHT TO MODERATE WIND
SPEEDS. HARD TO SAY IF THE FRONT WILL MAKE IT AS FAR SOUTH AS NORTH
SANTEE...BUT NOT A LARGE IMPACT IN TERMS OF BOATING HAZARD SINCE
WINDS OVERALL APPEAR TO REMAIN 12 KNOTS OR LESS EITHER SIDE OF THE
BOUNDARY...MAYBE A FEW LOCAL GUSTS AROUND 18 KNOTS. IF THE FRONT
STALLS IT WILL LIKELY BE OVER THE SC MARINE ZONES SOMEWHERE BY
DAYBREAK SUNDAY. AS FAR AS SEAS GO...NO BIG PROBLEMS...GENERALLY 2
TO 3 FEET...BUT A FEW 4 FOOTERS ARE POSSIBLE ACROSS THE VERY OUTER
PORTIONS OF THE 20NM MARINE ZONE SOUTH OF MURRELLS INLET. DOMINANT
WAVE PERIODS TO ACCOMPANY THE SEAS SHOULD RUN IN THE 6-7 SECOND
RANGE WHICH SHOULD NOT POSE A SIGNIFICANT HAZARD FOR THE WEEKEND
BOATERS.

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 PM SATURDAY...OFFSHORE FLOW ON SUNDAY WILL BECOME
SOUTHWESTERLY LATER IN THE DAY AS FIRST BOUNDARY MOVES FARTHER
OFFSHORE AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST.
SPEEDS WILL INCREASE SLIGHTLY SUN NIGHT AND MON AS NEXT BOUNDARY
APPROACHES...BUT 15 KT LOOKS TO BE THE UPPER BOUND. FRONT PUSHES
OFFSHORE LATE MON NIGHT WITH SPEEDS DROPPING OFF AND WINDS
BECOMING WESTERLY. SEAS WILL RUN 2 TO 4 FT THROUGH THE
PERIOD...THOUGH CHANGEABLE WINDS MAY RESULT IN CHOPPY SEAS.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 PM SATURDAY...NOT SEEING MUCH TO GET EXCITED ABOUT OVER THE
WATER FOR THE EXTENDED.  DISSIPATING FRONTAL BOUNDARY WILL NOT BE
FAR AWAY...SO THE GRADIENT WILL BE ON THE WEAK SIDE. WILL GENERALLY
MAINTAIN WEST-SOUTHWEST WINDS OVER THE WATERS...AND BE DEPENDENT ON
SEABREEZE OSCILLATIONS TO BACK THINGS SSW ON ANY GIVEN AFTERNOON AND
POSSIBLY BUMP SPEEDS UP TO 15 KT.  OTHERWISE WINDS AROUND 10
KT...AND SEAS 2-4 FT WHICH IS IN LINE WITH WNA WAVE GUIDANCE.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...MJC
NEAR TERM...MJC
SHORT TERM...III
LONG TERM...III
AVIATION...MJC/DL
Hazardous weather outlook, Jun 27, 2:44 PM EST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
344 PM EDT SAT JUN 27 2009

NCZ097-101-281945-
PENDER-NEW HANOVER-
344 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ096-099-100-SCZ034-281945-
BLADEN-COLUMBUS-BRUNSWICK-HORRY-
344 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

NCZ087-SCZ017-023-024-032-033-039-046-281945-
ROBESON-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-
GEORGETOWN-
344 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

AMZ250-252-254-256-281945-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
344 PM EDT SAT JUN 27 2009

...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

The radar

The Wilmington radar (KLTX), 70 km away, was scanning. The volume nearest the first event began at 05:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Horry

When
June 28, 12:30 AM EST
Where
Horry County, Garden City
Injuries
0 direct, 1 indirect
Property damage
$300,000
Reported by
Newspaper
Coordinates
33.580, -79.000

Lightning struck the Garden City Baptist Church early Sunday morning June 28th, setting it on fire. Half the church was burning, along with part of another building, before the fire fighters arrived. It took five hours to extinguish the blaze, and the church was destroyed. A fireman injured his ankle in the event.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178414.